the underlying issue


Online Test For Skin Picking Disorder

Find Out The Severity of Your Symptoms With This Free Online Diagnostic Tool

avatar

December 07, 2009

I'm not completely sure of the mechanisms, but this is my picture. I have stopped eating SSRI medicine for depression recently. There is a typical withdraw symptom called "brain zaps", which I also experience. I think it is a symptom of too low levels of serotonine, but I am not sure. Anyway, when I picked as usual, I noticed that they went away, so obviously there is something in the chemistry. /// There are other ways to increase levels of serotonine. For example, omega fatty acids which you get from fatty fish do so, as well as exercising (and orgasms? :)). You can google this. These kind of ways to make you feel good don't have burdensome side effects as do medicines and picking. We should be better at this :(
avatar

December 07, 2009

I too am baffled by it....I started Prozac two years ago and feel heaps better (never knew I was depressed) but it never helped with my anxiety or what I call "Scratching up my back" symptoms....I too don't seem to fit OCD except for this symptom. I think it developed as some type of coping mechanism, or is an evolutionary hold-over.....a grooming instinct gone awry....I know I do have this idea that I am "fixing" my flaws (even though on another level I know I am damaging my skin).....
avatar

December 07, 2009

this is helpful. I feel like Ive gotten so much worse in the past year and I'm afraid to see how bad it could get but I am also afraid of taking meds and all the side effects. For the first time ive been honest abotu this with my loved ones and therapist so i hope counselling and their support will help but after an episode or when I look at the scars I feel like I dont want to permanently damage myself and I want to go on medication. I truly wish you all the best.
avatar

December 07, 2009

I don't mean to critisize people who take meds, but I think it it a good idea to try "natural" remedies first, like Omega fatty acids, vitamine B, exercise. The other thing is to try to avoid (too much) alcohol, nicotine, coffeine and raffinated sugar, because they seem to destroy the vitamine B, which is essential for your psycological wellbeing (I don't remember where I read about that). Those four things are my favorites, and hard to let go of. :) But remember that taking meds IS a big step, even if the doctors don't think so. They are STRONG. In rare cases they even cause permanent damage (that persist after you have stopped taking the med), like problems getting orgasms for the rest of your life. The doctors only want to cure, but they have to prescribe meds, because that's the only thing they can do. It is not proven that the "natural" methods help, and that is why a doctor mustn't prescribe them to a person who obviously is sick. But I think one should start with them, because they can't harm you, as can the strong meds we are using. /// I have noticed that smoking increases my brain zaps (the normal withdrawal symptoms from SSRI), so it is very likely that one should stop smoking to avoid depression.
avatar

December 09, 2009

I've been battling this for decades now and kick myself that I didn't take prozac sooner.....(an SSRI). I can still have orgasms, I'm just not as "randy" as I used to be (but I never say no to my husband and I always end up enjoying it). I actually haven't had any other side effects. Actually I feel SO much better and this has translated into so many areas of my life...I'm more outgoing, more interested inother people (not so shy). I don't care if the side effects KILLED me, I am so into prozac that I want to take it for the rest of my life (Yes, I feel strongly about it). I also have a rx for antivan and am trying to take that when I feel super-anxious....i would say it works so-so.....better than nothing. I've exercised, gone veg (even vegan)., taken vitamins, etc. and none helped at all..... I truly feel there is a biological edge to this......a NEED to excoriate some type of "germ" I'm convinced is on my back.....